Journal of Statistical Physics

, Volume 78, Issue 3–4, pp 681–699 | Cite as

A rigorous bound on the critical exponent for the number of lattice trees, animals, and polygons

  • Neal Madras


The number ofn-site lattice trees (up to translation) is believed to behave asymptotically asCn −0 λ n , where θ is a critical exponent dependent only on the dimensiond of the lattice. We present a rigorous proof that θ≥(d−1)/d for anyd≥2. The method also applies to lattice animals, site animals, and two-dimensional self-avoiding polygons. We also prove that θ≧v whend=2, wherev is the exponent for the radius of gyration.

Key Words

Critical exponent lattice tree lattice animal self-avoiding polygon subadditivity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Bovier, J. Fröhlich, and U. Glaus, Branched polymers and dimensional reduction, inCritical Phenomena, Random Systems, Gauge Theories, K. Osterwalder and R. Stora, eds. (North-Holland, Amsterdam, 1984).Google Scholar
  2. 2.
    D. S. Gaunt, M. F. Sykes, G. M. Torrie, and S. G. Whittington, Universality in branched polymers ond-dimensional hypercubic lattices,J. Phys. A: Math. Gen. 15:3209–3217 (1982).Google Scholar
  3. 3.
    T. Hara and G. Slade, On the upper critical dimension of lattice trees and lattice animals,J. Stat. Phys. 59:1469–1510 (1990).Google Scholar
  4. 4.
    T. Hara and G. Slade, Self-avoiding walks in five or more dimensions. I. The critical behaviour,Commun. Math. Phys. 147:101–136 (1992).Google Scholar
  5. 5.
    T. Hara and G. Slade, The number and size of branched polymers in high dimensions,J. Stat. Phys. 67:1009–1038 (1992).Google Scholar
  6. 6.
    J. Isaacson and T. C. Lubensky, Flory exponents for generalized polymer problems,J. Phys. Lett. 41:L469–471 (1980).Google Scholar
  7. 7.
    E. J. Janse van Rensburg, On the number of trees inZ d,J. Phys. A: Math. Gen. 25:3523–3528 (1992).Google Scholar
  8. 8.
    D. A. Klarner, Cell growth problems,Can. J. Math. 19:851–863 (1967).Google Scholar
  9. 9.
    D. J. Klein, Rigorous results for branched polymer models with excluded volume,J. Chem. Phys. 75:5186–5189 (1981).Google Scholar
  10. 10.
    L. H. Loomis and H. Whitney, An inequality related to the isoperimetric inequality,Bull. Am. Math. Soc. 55:961–962 (1949).Google Scholar
  11. 11.
    T. C. Lubensky and J. Isaacson, Statistics of lattice animals and dilute branched polymers,Phys. Rev. A 20:2130–2146 (1979).Google Scholar
  12. 12.
    N. Madras, Bounds on the critical exponent of self-avoiding polygons, inRandom Walks, Brownian Motion, and Interacting Particle Systems. R. Durrett and H. Kesten, eds. (Bikhäuser, Boston, 1991).Google Scholar
  13. 13.
    N. Madras and G. Slade,The Self-Avoiding Walk (Birkhäuser, Boston, 1993).Google Scholar
  14. 14.
    G. Parisi and N. Sourlas, Critical behavior of branched polymers and the Lee-Yang edge singularity,Phys. Rev. Lett. 46:871–874 (1981).Google Scholar
  15. 15.
    H. Tasaki and T. Hara, Critical behaviour in a system of branched polymers,Prog. Theor. Phys. Suppl. 92:14–25 (1987).Google Scholar

Copyright information

© Plenum Publishing Corporation 1995

Authors and Affiliations

  • Neal Madras
    • 1
  1. 1.Department of Mathematics and StatisticsYork UniversityDownsviewCanada

Personalised recommendations